AUDIENCE: Biomedical Engineering, Nursing, Critical Care Medicine, Home Care, Risk Manager
ISSUE: The proximal and distal pressure sensor calibration can drift resulting in the pump failing the Proximal or Distal Occlusion Operational Test or resulting in an error being reported during device setup or infusion (refer to Recall Notice for list of errors).
A pump with this issue may, instead of reporting an error, not detect occlusions or issue false occlusion alarms, which will stop the infusion and invoke visual and audible warnings to the user. This issue may also result in the pump shutting down.
Potential risks include a delay/interruption in therapy or over-infusion, which have a worst case potential to result in significant injury or death.
BACKGROUND: The GemStar Infusion System is a small, lightweight, single-channeled device designed for use in the home, hospital or anywhere electronic infusion is required. The device is intended for use in intravenous, arterial, subcutaneous, short-term epidural infusion and parenteral administration of general I.V. fluids, medications, nutritional foods and blood/blood products.
All GemStar Infusion Pumps (Models 13000, 13100, 13150, 13086, 13087, 13088) that were either manufactured or had a pressure sensor replaced during servicing of the pump since January 1, 2009 could be affected.
RECOMMENDATION: Immediately perform proximal and distal occlusion tests as defined in the GemStar Technical Service Manual. If the device fails either of the tests, remove it from clinical service. Contact Hospira at 1-800-441-4100 (Monday - Friday, 8:00 AM - 5:00 PM Central Standard Time) to report the issue and arrange for the return of the device for recalibration. Add the performance of a proximal and distal occlusion test to your yearly GemStar maintenance schedule.
Healthcare professionals are advised to weigh the risk/benefit to patients associated with the use of the device when administering critical therapies. Customers should consider the use of an alternative pump, particularly in patients in which a delay or interruption in therapy or an over-infusion could result in significant injury or death.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[11/25/2013 - Recall Notice - FDA]